Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipo.. seeking help and not cure...yet!
Sep 5, 2004

Hello

I have been on Trizivir alone for almost 3 years. My viral load is undetectable and my T cell count is between 1100 -1300. I have had no HIV related symptoms so far. I was diagnosed in 1999 but I am sure that I have had it longer.

I am a 29 year old female and recently I have noticed by body changing. My arms and legs have become skinny and I am fat every where else. I know this could be lipo but can this be caused by my medication. I have tried researching this but I cant really understand the way things are written. I tried working out on my gazelle freestyle (yes, the one the late night infomercials). That seemed to make my legs and arms even skinnier, but I did build muscle. Unfortunately, with the muscle came the huge bulbous veins. No facial wasting yet. I am now trying to put some weight on and purchase an abdominal exerciser and concentrate on my middle part.

I really need to know if I am wasting my time or could it be the Trizivir that is causing this? I would hate to change this regimen as you can see it is working very well.

I do know that HIV can do damage to the body and I accept that. I just need to know where I go now (the ab machine on the gazelle). No seriously, what shall I do?

I have learnt to handle almost anything over the years, so dont be shy with your answer.

Thank you in advance

Me (the odd looking one)

Response from Dr. Pierone

It sounds like you are developing lipodystrophy related to HIV therapy. This syndrome of abnormal fat loss and accumulation is more likely to occur with longer duration of antiretroviral therapy. This is one of the reasons that there is such an interest in structured or supervised treatment interruption. New antiretroviral agents are also being sought that are less likely to lead to this complication.

We have limited strategies available to deal with lipodystrophy. One can consider changing to a regimen that may be less likely to produce it. Of the Trizivir combination, AZT is the likely culprit, so switching AZT for a NNRTI such as Sustiva might be a consideration. Another option for those with high CD4 counts is to consider interrupting therapy. When therapy is stopped, lipodystrophy often improves, but typically at a relatively slow pace. Not an easy decision and it depends on the degree of lipodystrophy and its impact on your appearance and quality of life. Best of luck!



Previous
Neuropathy? On NNRTI Regimen
Next
PEHRG214

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement